Alert archive / Montana / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 37, NWS Missoula, MT

August 5, 2010Granite County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at Aug 5, 2010, 6:07 PM MDT for Granite County, Montana. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 5, 2010, 6:07 PM MDT (00:07 UTC)
Expired
Aug 5, 2010, 6:45 PM MDT
In force
38 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon

County Granite County, MT

The radar

The Missoula radar (KMSX), 82 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 0.1 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2010-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 50 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2010-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
2411 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:16 PM MDT, 3 hours 51 minutes earlier.

Area forecast discussion, Aug 5, 2:16 PM MDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
216 PM MDT THU AUG 5 2010

.DISCUSSION...AN UPPER LEVEL TROUGH ORIENTED ALONG THE PACIFIC
NORTHWEST COAST WILL CONTINUE TO INFLUENCE WEATHER OVER THE
NORTHERN ROCKIES THROUGH TOMORROW. WEAK WAVES OF ENERGY AND
MOISTURE WILL PROPAGATE THROUGH THE FLOW EACH AFTERNOON AND
INTERACT WITH UNSTABLE ATMOSPHERIC CONDITIONS TO PRODUCE SHOWERS
AND THUNDERSTORMS. ONE SUCH WAVE IS CURRENTLY BEGINNING TO PRODUCE
CONVECTION ACROSS LEMHI COUNTY IN IDAHO. THUNDERSTORMS ARE
EXPECTED TO CONTINUE TO DEVELOP...GENERALLY ACROSS NORTH CENTRAL
IDAHO AND SOUTHWEST MONTANA THROUGH THE AFTERNOON. NORTHWEST
MONTANA WILL SEE A FEW ISOLATED SHOWERS AND THUNDERSTORMS DEVELOP
LATER THIS AFTERNOON BUT DO NOT EXPECT COVERAGE TO BE AS
WIDESPREAD DUE TO MORE STABLE CONDITIONS IN PLACE. THE MAIN THREAT WITH
THUNDERSTORMS TODAY WILL BE HEAVY RAIN...ALTHOUGH SMALL HAIL AND
GUSTY WINDS CAN NOT BE RULED OUT. CONVECTION WILL FALL APART
AROUND SUNSET TONIGHT...WITH EXCEPTION OF EXTREME NORTHWEST
MONTANA WHERE A REINFORCING WAVE OF ENERGY WILL ALLOW FOR THE
POTENTIAL OF CONTINUING SHOWERS AND ISOLATED THUNDERSTORMS.

A MORE PROMINENT WAVE OF ENERGY IS ANTICIPATED TOMORROW AFTERNOON.
WITH MORE FAVORABLE INSTABILITY AND MOISTURE IN PLACE...WIDESPREAD
CONVECTION IS EXPECTED TO DEVELOP ACROSS THE REGION. THE MAIN
FOCUS WILL REMAIN ACROSS SOUTHWEST MONTANA AND NORTH CENTRAL IDAHO
HOWEVER. WITH MORE FAVORABLE UPPER LEVEL DYNAMICS...THE POTENTIAL
FOR A FEW OF THESE THUNDERSTORMS TO BECOME SEVERE TOMORROW IS NOT
OUT OF THE QUESTION. HOWEVER...THE MAIN THREAT WILL CONTINUE TO BE
HEAVY RAIN...SMALL HAIL AND GUSTY WINDS.

SATURDAY THROUGH THURSDAY...AN UNSTABLE AND WARM ATMOSPHERE CONTINUES ON
SATURDAY AND SUNDAY WITH THE POTENTIAL OF AFTERNOON THUNDERSTORMS
CONTINUING. THE MOST FAVORED LOCATIONS WILL BE ACROSS LEMHI COUNTY
TOWARDS THE BUTTE AREA. THIS TREND WILL CONTINUE FOR MONDAY AND
TUESDAY. FORECAST MODELS HAVE COME INTO BETTER AGREEMENT FOR MID-
WEEK AFTER NUMEROUS DISCREPANCIES OVER THE PAST 24 HOURS. A TROUGH
MOVING ALONG THE CANADIAN BORDER ON WEDNESDAY WILL LIKELY BRING A
COOL DOWN WITH THE POTENTIAL OF MORE SHOWERS AND THUNDERSTORMS.

&&

.AVIATION...THE ATMOSPHERE HAS BEGUN TO DESTABILIZE THIS AFTERNOON ALLOWING
FOR SHOWER AND THUNDERSTORM FORMATION. CURRENTLY MOST OF THE CONVECTION
IS LOCATED ACROSS LEMHI COUNTY IN IDAHO...HOWEVER CONVECTION WILL CONTINUE
TO DEVELOP AND SPREAD INTO SOUTHWEST MONTANA AFTER 05/2200Z. THE AIRFIELDS
MOST LIKELY TO BE IMPACTED INCLUDE KBTM AND KSMN. THESE STORMS WILL
BE CAPABLE OF PRODUCING HEAVY RAINFALL...SMALL HAIL AND GUSTY WINDS.
STORMS ARE ANTICIPATED TO DIMINISH AFTER 06/0200Z.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM...PALLISTER
LONG TERM....LOEFFELBEIN
AVIATION...PALLISTER

In the hours before

Special weather statement, Aug 5, 3:01 PM MDT, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
301 PM MDT THU AUG 5 2010

IDZ010-052130-
EASTERN LEMHI COUNTY-
301 PM MDT THU AUG 5 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEMHI COUNTY UNTIL 330 PM
MDT...

AT 254 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTH OF LEADORE...OR 38 MILES SOUTHEAST
OF SALMON...MOVING EAST AT 15 MPH.

WIND GUSTS UP TO 40 MPH AND HEAVY RAIN ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...TENDOY...LEMHI...AND
MAINLY RURAL AREAS OF EASTERN LEMHI COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4452 11381 4485 11400 4505 11346 4499 11343
      4495 11343 4492 11348 4485 11344 4483 11337
      4480 11333 4472 11329
TIME...MOT...LOC 2100Z 278DEG 15KT 4477 11332
Special weather statement, Aug 5, 3:35 PM MDT, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
335 PM MDT THU AUG 5 2010

IDZ010-052200-
EASTERN LEMHI COUNTY-
335 PM MDT THU AUG 5 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEMHI COUNTY UNTIL 400 PM
MDT...

AT 328 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LEMHI...OR 23 MILES SOUTHEAST OF SALMON...
MOVING NORTHEAST AT 10 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
BRIEF HEAVY RAIN AND LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LEMHI...TENDOY AND
BAKER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4517 11367 4476 11342 4470 11354 4510 11384
TIME...MOT...LOC 2135Z 239DEG 13KT 4489 11366
Special weather statement, Aug 5, 3:49 PM MDT, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
349 PM MDT THU AUG 5 2010

IDZ009-010-052245-
EASTERN LEMHI COUNTY-WESTERN LEMHI COUNTY-
349 PM MDT THU AUG 5 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEMHI COUNTY UNTIL 445 PM
MDT...

AT 337 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
LINE OF SHOWERS AND THUNDERSTORMS SOUTH OF SALMON AND NEAR
TENDOY...MOVING NORTHEAST AT 15 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED TO MOVE ACROSS THE TENDOY TO
SALMON AREA THROUGH 430 PM

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SALMON...TENDOY AND
BAKER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4504 11407 4523 11396 4524 11379 4523 11371
      4521 11369 4486 11351 4484 11369
TIME...MOT...LOC 2146Z 214DEG 12KT 4507 11389
Special weather statement, Aug 5, 4:55 PM MDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
455 PM MDT THU AUG 5 2010

MTZ007-052345-
BUTTE/BLACKFOOT REGION-
455 PM MDT THU AUG 5 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GRANITE...CENTRAL DEER
LODGE AND WESTERN SILVER BOW COUNTIES UNTIL 545 PM MDT...

AT 448 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES NORTHEAST OF WISDOM...OR 32 MILES
SOUTHWEST OF ANACONDA...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...GREGSON HOT SPRINGS
AND FISHTRAP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4581 11298 4584 11307 4587 11309 4587 11316
      4583 11324 4580 11326 4580 11334 4616 11326
      4605 11278
TIME...MOT...LOC 2255Z 210DEG 21KT 4574 11318
Special weather statement, Aug 5, 5:54 PM MDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
554 PM MDT THU AUG 5 2010

MTZ006-060045-
BITTERROOT/SAPPHIRE MOUNTAINS-
554 PM MDT THU AUG 5 2010

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN RAVALLI AND WESTERN
GRANITE COUNTIES UNTIL 645 PM MDT...

AT 545 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM OVER SKALKAHO PASS...21 MILES WEST OF
PHILIPSBURG...OR 22 MILES EAST OF HAMILTON...MOVING NORTH AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SKALKAHO PASS...AND
MAINLY RURAL AREAS OFWESTERN GRANITE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4628 11376 4645 11383 4640 11346 4616 11361
      4619 11380
TIME...MOT...LOC 2354Z 184DEG 15KT 4625 11371

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 6:00 PM MDTAreal Flood AdvisoryMSODeer Lodge83 min
Aug 5, 6:22 PM MDTFlash Flood WarningMSOGranite99 min
Aug 5, 7:26 PM MDTSpecial Weather StatementMSOPowell49 min
Aug 5, 7:28 PM MDTSpecial Weather StatementMSOMissoula47 min
Aug 5, 8:21 PM MDTSpecial Weather StatementMSOPowell39 min
Aug 5, 10:00 PM MDTSpecial Weather StatementMSOLake45 min
Aug 5, 10:24 PM MDTSpecial Weather StatementMSO51 min
Aug 5, 11:05 PM MDTSpecial Weather StatementMSOMineral55 min
Aug 5, 11:25 PM MDTSpecial Weather StatementMSOLincoln65 min
Aug 6, 7:43 AM MDTSpecial Weather StatementMSOLincoln47 min
Aug 6, 1:59 PM MDTSpecial Weather StatementMSOLincoln46 min
Aug 6, 2:09 PM MDTFlash Flood WatchMSODeer Lodge, Granite, Powell, Ravalli, Silver Bow8 hr
Aug 6, 2:43 PM MDTSpecial Weather StatementMSORavalli47 min
Aug 6, 2:51 PM MDTSevere Thunderstorm WarningMSOGranite, Ravalli39 min
Aug 6, 2:53 PM MDTSpecial Weather StatementMSOLincoln52 min
Aug 6, 3:48 PM MDTSpecial Weather StatementMSOLincoln42 min
Aug 6, 3:49 PM MDTSpecial Weather StatementMSORavalli41 min
Aug 6, 4:09 PM MDTSevere Thunderstorm WarningMSOFlathead51 min
Aug 6, 4:36 PM MDTSpecial Weather StatementMSOSilver Bow39 min
Aug 6, 4:45 PM MDTSpecial Weather StatementMSOLincoln60 min
Aug 6, 4:54 PM MDTSpecial Weather StatementMSOFlathead66 min
Aug 6, 5:20 PM MDTSpecial Weather StatementMSORavalli55 min
Aug 6, 5:33 PM MDTSevere Thunderstorm WarningMSORavalli30 min
Aug 5, 7:51 PM MDTSevere Thunderstorm WarningMSOIdaho39 min
Aug 5, 8:11 PM MDTFlash Flood WarningMSOIdaho61 min
Aug 5, 8:29 PM MDTSevere Thunderstorm WarningMSOIdaho51 min
Aug 5, 9:23 PM MDTSpecial Weather StatementMSOIdaho52 min
Aug 6, 2:44 AM MDTSpecial Weather StatementMSOClearwater61 min
Aug 6, 3:41 AM MDTSpecial Weather StatementMSOClearwater64 min
Aug 6, 4:09 PM MDTAreal Flood AdvisoryMSOLemhi20 min
Aug 6, 4:22 PM MDTFlash Flood WarningMSOLemhi98 min
Aug 6, 5:56 PM MDTFlash Flood WarningMSOLemhi2 hr

Nearby

Severe Thunderstorm Warnings in Montana, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.